problog

Hôpital Hôtel-Dieu de France: Levitra And Convulsions

The potential of Levitra to cause seizures under scrutiny

There is a limited anecdotal evidence of Levitra (vardenafil), an oral erectogenic agent, to be associated with epileptic seizures. And although the occurrence is extremely rare (there have not been reported more than two incidents of epileptic crisis in previously non-epileptic males following administration of vardenafil), it was enough to list convulsions as side effects of the drug with otherwise immaculate adverse event profile.

Vardenafil is considered to be the safest among the drugs of its class, vasoactive erectogenic substances administered orally and called inhibitors of phosphodiesterase type 5 (PDE5 inhibitors). According to the results of a research conducted at the neurological department of the University of Saint Joseph, Hôpital Hôtel-Dieu de France, Levitra did not reveal any potential for causing epileptic convulsions. However, the possibility of their onset brought on by the use of vardenafil could not be excluded either. The study was concluded indecisive, since there was not enough clinical data to either confirm or dismiss the link between the use of Levitra and convulsive incidents, and the exact occurrence rate could not be established. The researchers came to the conclusion that further trials were required to collect the necessary data on the potential of vardenafil to trigger an epileptic crisis. 

Definition and nature of convulsions

To better understand the possible connection between the use of Levitra and episodes of seizures, let us focus on the nature of those latter for a brief moment. In the pathogenesis of convulsions, temporary or persistent, structural or functional disorders of the brain are involved. It is known that drugs can directly or indirectly cause seizures in epileptic patients, in people with a low seizure threshold and even in healthy individuals. Convulsions may also be precipitated by discontinuation of therapy.

The nature and sequence of symptoms can provide important diagnostic information. Electroencephalogram (EEG) is the most important diagnostic test among those available today for the clinical evaluation of convulsions. However, a normal EEG does not rule out the diagnosis of seizures.

For reporting purposes, seizures have been defined in such a way as to exclude absences (small evil). The actual convulsions must be differentiated from the hysterical ones.

The cases of seizures reported after the use of phosphodiesterase type 5 inhibitors both involved patients from the geriatric subcategory. Other reasons were ruled out by the doctors, and a warning was issued alongside with a demand to further investigation of the matter.

A convulsion can be an event or an isolated part of a convulsive syndrome (eg epileptiform state). As far as possible the cause must be identified.

Convulsions are the motor component of a brain hyperstimulation. The convulsions are of cerebral origin and are characterized by contractions of the skeletal muscles, which occur abruptly and involuntarily. These contractions can be tonic or clonic and can be focal or generalized. According to the definition. The type and cause of seizures should be carefully evaluated.

Going back to the cause that has disrupted brain electrical activity, triggering the seizure, is instead more difficult. In fact, as mentioned, the convulsions are a "simple" symptom of numerous pathologies; this makes it difficult to immediately recognize the etiological factor that arose in the origins.

Seizures following the use of PDE5 inhibitors: is there a danger?

The exact mechanism of correlation between convulsions and the use of Levitra and other drugs of its class is not clear; however, it is recommended to always follow the instructions carefully when taking the drug, and to minimize the controllable risk factors that can provoke the onset of seizures. They are:

It should be noted that before taking Levitra or any other drug against ED, one should rule out contraindicatory conditions. Complying with the safety instructions provided by the manufacturer will minimize the risks of seizures and other adverse events linked to Levitra therapy.